New Mexico, 2021

Tornadoes and Flash Flooding in New Mexico, May 31, 2021

May 31, 2021 · NWS ABQ · 8 events in 4 counties and zones

A stalled low pressure system remained to the southwest of New Mexico while an anomalously moist air mass also stayed in place on May 31, 2021. With sufficient instability and shear, showers and thunderstorms developed early in the day thanks to an additional upper-level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A stalled low pressure system remained to the southwest of New Mexico while an anomalously moist air mass also stayed in place on May 31, 2021. With sufficient instability and shear, showers and thunderstorms developed early in the day thanks to an additional upper-level disturbance. The heavy rain that fell over south central and southeast New Mexico the previous day provided a saturated ground that was ripe for more flash flooding. Early morning storms over Chaves County produced heavy rainfall of an additional three to five inches that resulted in flash flooding from Roswell southward to Lake Arthur. The major flash flooding resulted in multiple feet of water along U.S. Highway 285 as well as low water crossings and arroyos that were breached. Heavy rain also fell in the Albuquerque area with several inches of water being reported on roadways on the west side of the metro which resulted in several stalled cars as well as flooded homes and garages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 5:13 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 31, 5:13 AM MST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
613 AM MDT Mon May 31 2021

.AVIATION...
12Z TAF CYCLE
With abundant moisture in place numerous showers and thunderstorms
will continue over southeast and east central areas this morning.
Mesoscale models show a brief decrease in coverage of showers and
thunderstorms over east central and southeast areas this afternoon,
while widespread showers and thunderstorms develop over the northern
mountains and northeast highlands. Then, during late afternoon and
evening, another round of showers and thunderstorms is forecast to
track eastward across the eastern plains. Scattered to numerous
showers and thunderstorms are expected elsewhere. Some storms may
turn severe along and east of the south central mountains from mid
morning until mid afternoon, when instability will be greatest.
Widespread MVFR and IFR conditions in low clouds are expected east of
the central mountain chain tonight, and potentially also across
areas further west that get significant rainfall today.

44

&&

.PREV DISCUSSION...344 AM MDT Mon May 31 2021...
.SYNOPSIS...
Moisture has been in place across eastern New Mexico for the past few
days, but it has now begun to advance farther west, and this should
allow increased shower and thunderstorm activity over central, and
even some western, parts of the state today. Unstable conditions
will also be present this afternoon, leading to some strong to severe
storms capable of heavy downpours with localized flash flooding,
large hail, and damaging winds, especially in central parts of the
state. The increased moisture, cloud cover and precipitation will
keep temperatures a bit cooler than average today. Thunderstorm
coverage will not be quite as expansive on Tuesday, but still
scattered to numerous storms are expected to develop, primarily from
the southwest mountains toward the central mountain chain and eastern
plains. Moisture will linger for isolated to scattered thunderstorms
each day for the rest of the week, and temperatures will warm closer
to average.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
An unseasonably wet pattern will continue today and this evening as
a low pressure system stalled over southern Arizona continues to
draw low level moisture westward through NM. Precipitable water
values near and over an inch are again expected today along and east
of the central mountain chain, with values from 0.5-0.75" further
west. A disturbance in northwest flow aloft will clip the northeast
corner of NM today and interact with the moisture to produce
scattered to numerous showers and thunderstorms. The northern
mountains and much of the eastern plains should generally accumulate
0.25-1" of rain today and tonight with locally higher amounts. Again
we will issue a Flash Flood Watch for the burn scars of the Sangre
de Cristo Mountains, which will be especially susceptible to flash
flooding, valid this afternoon until 10 PM MDT this evening.
Further, shear and instability should be sufficient for some
thunderstorms along and east of the south central mountains to turn
severe from mid morning through mid afternoon when instability will
be the greatest.

Tuesday, the upper low over AZ is forecast to drift a little to the
south and southwest over northwest Mexico, allowing low level
moisture to remain in place to some extent. Meanwhile, a stronger
disturbance will dive to the south southeast over northern and
eastern parts of NM, sparking another round of scattered to numerous
showers and thunderstorms. A few strong to severe thunderstorms will
again be possible along and east of the central mountain chain, but
heavy rain will become increasingly localized as some drier air
filters over the area in northwest flow aloft. Some cells west of
the central mountain chain may produce more in the way of wind than
rain on Tuesday afternoon.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The weather pattern will be slow to evolve from the middle of the
week into next weekend. The Baja low will retain its position through
Wednesday and Thursday before slowly being absorbed into the mainland
of Mexico and eventually Texas by Saturday. No new moisture
intrusions look to befall on New Mexico, and so a typical, seasonal
and nearly steady state of drier conditions at the far western edge
of the state will be contrasted by more moist boundary layer
conditions toward the eastern border. Look for surface dewpoints to
generally stay in the upper 20's to mid 30's in the far west while
upper 40's to mid 50's readings persist in far eastern zones. This
will translate to a precipitable water gradient of roughly 0.5 to 0.6
inch in the west and closer toward 0.9 to an inch in the east with
little variations for most of the week. This will keep lower QPF over
western zones with a continued threat of gusty virga showers and/or
dry lightning. Better prospects for measurable rainfall will
therefore stay in eastern zones, but will turn more sparse or
isolated with a lack of large scale forcing. Temperatures will
steadily climb through the end of the week, inching closer to
seasonal values for early June.

By early next a long wave trough does show signs of digging into the
western U.S. and a taste of stronger southwesterly flow could return
to NM.

44/52

&&

.FIRE WEATHER...
Moisture has advanced westward up to the continental divide so far
tonight and will likely spill over toward the AZ border today.
Scattered to numerous showers and thunderstorms are expected with the
best chance of moderate to heavy rain over the northern mountains
and eastern plains this afternoon and evening. The potential exists
for flash flooding below burn scars in the Sangre de Cristo Mountains
this afternoon, on both the east and west slopes. There will be
daily rounds of showers and thunderstorms for much of the forecast
area during the middle and latter half of the week as a low pressure
system remains stalled over northwest Mexico keeping modest low level
moisture in place over NM and a series of disturbances track south
and southeastward over northern and eastern parts of the state. After
today, wetting footprints will decrease and there will be a mix of
wet and dry storms daily across western areas.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening for the
following zones... NMZ214-215.

&&
Hazardous weather outlook, May 31, 3:42 AM MST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
442 AM MDT Mon May 31 2021

NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
442 AM MDT Mon May 31 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
more of New Mexico today, especially in central to north central
areas of the state. Some storms will be strong to severe with heavy
downpours, large hail, and damaging winds. Locally heavy rainfall
could lead to flash flooding, particularly over recent wildfire burn
scars in the Sangre de Cristo mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected again on Tuesday
with storms focusing over the southwestern mountains and the central
mountain chain of New Mexico. Some storms will be capable of heavy
downpours, large hail, and damaging winds in eastern areas of the
state.

Thunderstorms will redevelop each day thereafter, generally favoring
the eastern half of the state where a few strong to severe storms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their observations of any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, May 31, 5:59 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
659 AM MDT Mon May 31 2021

NMZ238-239-311330-
Eastern Lincoln County-Chaves County Plains-
659 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES UNTIL 730 AM MDT...

At 658 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Tinnie, or 28 miles west of Roswell, moving north
at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3318 10491 3320 10513 3358 10512 3355 10480
TIME...MOT...LOC 1258Z 187DEG 25KT 3327 10501

44
Special weather statement, May 31, 6:16 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
716 AM MDT Mon May 31 2021

NMZ238-311345-
Chaves County Plains-
716 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
745 AM MDT...

At 716 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Bitter Lake Wildlife Refuge, or 21 miles north of
Roswell, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Chaves County.

This includes Highway 285 between Mile Markers 123 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3356 10461 3373 10470 3391 10437 3366 10423
TIME...MOT...LOC 1316Z 244DEG 19KT 3368 10458

44
Special weather statement, May 31, 6:23 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
723 AM MDT Mon May 31 2021

NMZ238-239-311400-
Eastern Lincoln County-Chaves County Plains-
723 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES UNTIL 800 AM MDT...

At 723 AM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Tinnie, or 23 miles southwest of Roswell, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln and central Chaves Counties.

&&

LAT...LON 3314 10491 3314 10495 3325 10501 3342 10470
      3317 10457 3310 10489
TIME...MOT...LOC 1323Z 245DEG 16KT 3320 10489

44

The radar

The Holloman AFB radar (KHDX), 178 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Chaves

When
May 31, 6:30 AM MST to 11:00 AM MST
Where
Chaves County, 9.09 mi ESE of Lake Arthur to 2.6 mi S of Acme
Cause
Heavy Rain
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
32.974, -104.216

Thunderstorms producing heavy rain resulted in major flash flooding across southern Roswell and southern Chaves County. Heavy rainfall had fallen in the area the previous evening, and an additional 3 to 5 inches of rain during the morning of May 31st exacerbated the flash flooding. Numerous locations along U.S. Highway 285 from Lake Arthur northward into Roswell had upwards of 2 feet of water along the travel corridor while low water crossings had upwards of 4 feet of water which overfilled the banks. Multiple reports of flooding across fields, ditches, yards, and vehicles were reported. Several side roads were unpassable and had to be barricaded. A breached arroyo near the Roswell Airport also forced the closure of roads around the airport for about a week. Damages are estimated.

Tornado, Socorro

When
May 31, 12:00 PM MST to 12:06 PM MST
Where
Socorro County, 16.75 mi SE of Kinney Wells to 16.03 mi SE of Kinney Wells
Rating
EF0
Path length
0.92 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.692, -106.552

A trained spotter south of U.S. Highway 380 observed a landspout near Bingham. No damage was recorded.

Hail, Bernalillo

When
May 31, 12:30 PM MST to 12:35 PM MST
Where
Bernalillo County, 2.15 mi NNE of (Aeg)double Eagle Ii Airport
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.170, -106.790

A social media user near Golf Course and Subio in northwest Albuquerque reported nickel size hail from a severe thunderstorm moving eastward through the metro area.

Hail, Sandoval

When
May 31, 12:52 PM MST to 1:00 PM MST
Where
Sandoval County, 1.49 mi SSE of Rio Rancho
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -106.650

Multiple observers near Rio Rancho reported 1 inch hail from a severe thunderstorm moving eastward through the area.

Tornado, Socorro

When
May 31, 1:08 PM MST to 1:13 PM MST
Where
Socorro County, 11.92 mi ESE of Contreras to 11.93 mi ESE of Contreras
Rating
EF0
Path length
0.87 mi
Path width
50 yd
Reported by
Other Federal Agency
Coordinates
34.293, -106.630

A spotter observed a brief landspout near Veguita. No damage was recorded.

Hail, Bernalillo

When
May 31, 1:08 PM MST to 1:15 PM MST
Where
Bernalillo County, 2.26 mi E of Paradise Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -106.660

A trained spotter near Coors Bypass in northwest Albuquerque reported 1 inch hail from a severe thunderstorm moving eastward through the metro area.

Hail, Bernalillo

When
May 31, 1:30 PM MST to 1:33 PM MST
Where
Bernalillo County, 1.83 mi ENE of Paradise Hills
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
35.210, -106.670

A CoCoRaHS observer near Ellison and Golf Course in northwest Albuquerque reported penny size hail from a severe thunderstorm moving eastward through the metro area.

Flash Flood, Bernalillo

When
May 31, 1:30 PM MST to 3:00 PM MST
Where
Bernalillo County, 6.44 mi SSE of (Aeg)double Eagle Ii Airport to 4.9 mi NW of (Abq)albuquerque Intl Airport
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
35.058, -106.746

Heavy rain from a severe thunderstorm resulted in flash flooding on the west side of Albuquerque. An estimated six inches of water on the roadways along with three inches of hail accumulation resulted in major flash flooding along Coors Boulevard and Paseo del Norte as well as Coors Boulevard and Alameda. Numerous cars were stalled along the major travel corridor in northwest Albuquerque. Farther south near Central Avenue and 52nd Street, multiple homes and garages in the neighborhood were flooded with several inches of rain and nearly six inches of hail accumulation. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyThe tornado archive for New Mexico, 2021Warnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953289, 953279, 953285, 953283, 953282, 953286, 953288, 953304.